Arkansas, 2021

Hail in Arkansas, March 14, 2021

March 14, 2021 · NWS SHV · 1 event in 1 county or zone

A longwave trough ejected east across the Plains during the afternoon of March 14th, with an attendant cold front shifting southeast into Southeast Oklahoma, Southwest Arkansas, and Northeast Texas during the evening hours. Scattered showers and thunderstorms developed during the late afternoon through the evening hours along and just behind this front, with adequate instability aloft…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A longwave trough ejected east across the Plains during the afternoon of March 14th, with an attendant cold front shifting southeast into Southeast Oklahoma, Southwest Arkansas, and Northeast Texas during the evening hours. Scattered showers and thunderstorms developed during the late afternoon through the evening hours along and just behind this front, with adequate instability aloft contributing to an isolated severe thunderstorm developing over Little River County, Arkansas, where ping pong ball size hail fell near the Alleene community. This storm quickly weakened although other scattered showers and thunderstorms continued to develop and shift southeast across the remainder of Southwest Arkansas through the evening with the frontal passage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Mar 14, 1:52 PM CST, 2 hours 23 minutes earlier.

Area forecast discussion, Mar 14, 1:52 PM CST, 2 hours 23 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
252 PM CDT Sun Mar 14 2021

.SHORT TERM.../This Afternoon through Tomorrow Night/

The southern end of the cold front which connects into a big Front
Range / High Plains storm system is only slowly plodding eastward
through the Four State Region currently. The front is expected
continue advancing east/southeastward through the night and
eventually hang up and wash out near the southeastern border of
the forecast area tomorrow. The air mass ahead of the front is
only slightly unstable from the surface and poor lapse rates
aloft and thermal capping will make it difficult for deep
convection to occur in advance of the front. However, elevated
convergence, warm air advection, and isentropic ascent just in the
wake of the boundary will probably increase over the next handful
of hours and result in scattered to numerous showers and embedded
thunderstorms in a roughly 100 mile wide axis just in the wake of
the advancing surface front. The Storm Prediction Center is still
maintaining a MARGINAL risk for severe thunderstorms late this
afternoon into this evening over the Arklamiss and in these areas
it is not beyond the realm of possibility a few more vigorous
storms near the actual boundary could root close enough to the
surface to potentially result in locally damaging wind gusts (or
even a stray tornado). But generally, the severe risk is
something we will keep a close eye on, but hazardous weather
(including flash flooding from pockets of locally heavy downpours)
looks like a relatively low risk in most of the region this
afternoon through tonight.

Later tonight, locations across the west/northwest half of the
area should clear out and the radiational cooling this provides
may get pockets of patchy fog developing toward daybreak tomorrow.
However, subtle dry air advection in these areas will also be a
factor which will probably mitigate any major widespread fog
concerns. Most locations will experience low temperatures tonight
a little closer to average, although the stalling front toward
central LA will hold readings up a bit more there.

Tomorrow, expect the potential for lingering showers continuing
near the stalling front in Central LA, but otherwise conditions
should be mostly clear to partly cloudy and on the warm side.
Blended guidance temperatures in western/northwestern zones were
boosted 1 to 3 degrees because of good/deep anticipated mixing in
the climatologically warm regime of southwesterly lower
tropospheric flow in those areas. But at least in these areas
conditions should be a lot less humid than has been the case over
the past few days.

Tomorrow night, the humid air mass temporarily shoved to the south
by the current frontal progression will start to try to return
north and could induce isolated to scattered showers and
thunderstorms over the southeast third of zones after midnight.
Instability in these areas should mainly be elevated in nature and
severe weather is not currently anticipated with any late night
activity. However, this we precede the start of an active period
of potentially problematic weather conditions setting up for late
Tuesday into Wednesday. /50/

.LONG TERM.../Tuesday through Sunday/

This long-term forecast can be described as the tale of two coins,
with one coin being active weather, and the other being no weather.

Over the course of the short-term, a cold front will push through
the region, where it will become elongated and stall in our far SE
zones. This stalled frontal boundary will be key in shower and
thunderstorm development in our forecast period on Tuesday afternoon
and into Wednesday. By Tuesday morning, the best chances for a
showers or thunderstorms will be in our SE zones where the stalled
front will currently reside. However, as the day progresses, this
stalled front will begin retrograding north in the form of a warm
front. It's this warm front, coupled with another strong ejecting
low pressure, that will set the stage for a possible severe weather
event starting as early as Tuesday night/Wednesday morning. It's
during this timeframe that the trough begins to take its negative
tilt, and a surface low begins pulling the warm front north, and a
cold front east. The warm sector looks to destabilize very early on
in this process, with CAPE values over 2000 J/Kg on some of the long-
range guidance by early Wednesday morning. This instability will
join favorable wind profiles, as well as potent 700-500mb lapse
rates. This sets the stage for an "all modes" type of severe weather
event across the Four-States region, that even has the possibility
to support a strong tornado in our eastern zones, where some of the
more favorable ejecting heights are located.

Now, this event is far from a "slam dunk" and I would be doing
everyone a disservice by not talking about what's holding this
possible severe weather back, and there are a few. The first is the
warm front itself. Considering higher instability values are
dependent on the warm front pulling them farther north, a faster
surface low progression would limit those values. Additionally, the
entire Four-States region appears rather capped on Wednesday
morning. If forcing is not strong enough to overcome this, then it
will severely limit the amount of potential severe weather that we
may see. Shear in the lower levels may also be an issue with this
system. While 0-6km bulk shear values are screaming 70+ knots, the 0-
1km values barely reach 15knts. These values are decent, but not
great, and values like this would not hurt tornado potential, but
they wouldn't help them either. Lastly, storm mode and morning
convection may be an issue as well. Some of the guidance favors an
early AM squall line moving through, putting a damper on the
afternoon rounds of convection.

With all of the pros/cons weighed, the SPC has already introduced an
Enhanced risk for severe weather for a lot of out neighboring
offices, as well as a chunk of our eastern zones. The 15% "Slight
Risk" even backs up all the way to the LA state line, getting many
more of our counties and parishes. Beyond this frontal passage on
Wednesday, look for upper-level ridging to build in, and dry
conditions to remain the rest of this long-term. We will also see
temperatures fall to more seasonal values as well. /44/

&&

.PREV DISCUSSION... /issued 100 PM CDT Sun Mar 14 2021/

AVIATION...

MVFR conditions are anticipated along and behind a cold front
slowly working through the region this afternoon through tonight
with scattered to numerous showers and embedded thunderstorms
affecting most TAF sites during this time range. Some pockets of
IFR conditions are possible for an hour or two in the wake of the
front this afternoon into this evening, but generally IFR
conditions should not be widespread. Winds ahead of the front at
the surface will be from the southeast at 10 to 15 mph and will
temporarily turn to the west in the wake of the front, although
these winds will become light in all areas tonight. We will have
to watch out for some late night/early morning low clouds and fog
around LFK after the rain clears to the east, but fog issues
should not be widespread. Expect mainly VFR conditions tomorrow in
the wake of the front with southwest winds by afternoon getting
somewhat gusty at TYR/GGG/SHV/TXK. Otherwise, some rain and
thunderstorm chances could begin returning to MLU/LFK/SHV areas by
early Tuesday. /50/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  49  81  56  81 /  60   0  10  20
MLU  58  82  59  80 /  90  10  20  40
DEQ  43  77  48  76 /  50   0   0   0
TXK  48  78  53  77 /  70   0   0  10
ELD  49  81  52  79 /  90   0  10  20
TYR  48  79  56  80 /  10   0   0  10
GGG  47  80  55  79 /  40   0   0  20
LFK  48  84  61  81 /  40   0  10  40

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

50/44
Hazardous weather outlook, Mar 14, 9:09 AM CST, 7 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
1009 AM CDT Sun Mar 14 2021

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-151515-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
1009 AM CDT Sun Mar 14 2021

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...Today and Tonight...

A line of showers will continue moving into the region this
morning, and gradually move across the rest of the area during
the remainder of today. Additional thunderstorm development may be
possible this afternoon, with some of these storms being
potentially strong to severe. Damaging winds and isolated
tornadoes will be the primary threats with any of this activity,

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

Thunderstorms will return to the area Tuesday and gradually
spread northward through Tuesday night ahead of another strong
upper trough and cold front. Thunderstorms chances will continue
into the day Wednesday as the front moves across the area. Some
thunderstorms could be severe on Wednesday.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters is not anticipated through
tonight.

44

In the hours before

Special weather statement, Mar 14, 3:33 PM CST, 42 minutes before
Special Weather Statement
National Weather Service Shreveport LA
433 PM CDT Sun Mar 14 2021

OKZ077-142200-
McCurtain OK-
433 PM CDT Sun Mar 14 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MCCURTAIN COUNTY
UNTIL 500 PM CDT...

At 433 PM CDT, Doppler radar was tracking a strong thunderstorm near
Octavia, or 27 miles west of Mena, moving north at 60 mph.

Penny size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Smithville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3431 9461 3437 9487 3451 9484 3451 9452
TIME...MOT...LOC 2133Z 196DEG 61KT 3448 9470

19
Special weather statement, Mar 14, 4:15 PM CST, 0 minutes before
Special Weather Statement
National Weather Service Shreveport LA
515 PM CDT Sun Mar 14 2021

ARZ050-051-059-142300-
Howard AR-Sevier AR-Little River AR-
515 PM CDT Sun Mar 14 2021

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN LITTLE RIVER...SEVIER AND
CENTRAL HOWARD COUNTIES UNTIL 600 PM CDT...

At 515 PM CDT, Doppler radar was tracking a strong thunderstorm near
Foreman, moving northeast at 60 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
De Queen, Dierks, Horatio, Foreman, Lockesburg, Winthrop, Ben Lomond,
Oak Grove, Silver Ridge, Geneva, Central, Lebanon, Wallace, Arden,
Provo and Bellview.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3417 9391 3358 9427 3366 9449 3428 9421
TIME...MOT...LOC 2215Z 204DEG 56KT 3373 9434

19

The radar

The Shreveport radar (KSHV), 152 km away, was scanning. The volume nearest the first event began at 22:15 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Little River

When
March 14, 4:15 PM CST
Where
Little River County, 0.66 mi WNW of Alleene
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
33.772, -94.261

Ping pong ball size hail fell in the Alleene community.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2021Every state in 2021This day in weather historyWarnings in Arkansas, March 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 939772.